West Virginia, 2018

Flood in West Virginia, September 18 to 20, 2018

September 18 to 20, 2018 · NWS LWX · 1 event in 1 county or zone

Heavy rain from the remnants of Florence caused flooding along the Shenandoah River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain from the remnants of Florence caused flooding along the Shenandoah River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 18, 2:13 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 18, 2:13 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
313 PM EDT Tue Sep 18 2018

.SYNOPSIS...
A surface boundary associated with the remnants of Florence
will move through our area today. High pressure will build over
the region Wednesday into Thursday before residing over the
western Atlantic late in the week. A cold front will approach
from the northwest toward the end of the week before stalling
over the region through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Winds have shifted out of the northwest for much of the region
this afternoon, with the exception being southern Maryland where
winds remain south southwesterly. This wind shift signifies a
frontal boundary associated with the remnants of Florence,
currently over southern New England, is moving through the area.
Along the boundary is a broken line of showers and isolated
thunderstorms, and with the drier northwest winds quickly on its
heels, this line of activity has really lacked any vigor.
Additionally, because of its progressive nature, this allowed an
early cancellation of the Flash Flood Watch that was in effect
for portions of the metro areas. Brief pockets of heavy rain and
a few lightning strikes will still be possible across the
Bay/Tidal Potomac waters and over southern Maryland for the
remainder of this afternoon.

Behind this boundary, decreasing clouds and breezy northwest
winds will usher in a less humid airmass. A few light showers
cannot be ruled out, but in general a drying trend is expected
through the overnight period as high pressure builds in from the
west. Temperatures tonight will settle in to the 60s for much of
the region.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure at the surface and aloft will dominate over the
region the next several days. This will deliver dry conditions,
mostly clear skies, and a more comfortable airmass with
dewpoints in the low to middle 60s. Temperatures will hover near
or slightly above normal Wednesday through Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As the high moves offshore Friday, a cold front will sag southeast
across the eastern Great Lakes and move close to our northwestern
zones of western Maryland and eastern West Virginia by Friday night.
Dry conditions will continue Friday with a chance of a few showers
in our northwestern zones Friday night. Temperatures will be warmer
Friday.

A cold front will slide southeast across our region Saturday into
Saturday night, bringing an increased chance for showers and
thunderstorms across much of our region. At this time, it appears
that most activity will be isolated since much of the upper level
support will have left the region and moved well to the northeast.

The front could stall across southern parts of our region or perhaps
reach the Virginia and North Carolina border Sunday and Sunday
night. Additional showers or perhaps a thunderstorm could form along
and just north of the front. Slightly cooler temperatures near the
Mason-Dixon region.

Weak high pressure will try to nudge farther south into our CWA
Monday, but it may have trouble with its push since the stalled
front could hold its ground in southern parts of Virginia.

By Tuesday, high pressure will move off to the northeast. A return
flow will usher in more warmth and higher humidity. A cold front is
expected to push across the eastern Great Lakes Tuesday and move
into our region Tuesday night.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The frontal boundary and associated showers and isolated
thunderstorms have pressed east of the terminals this afternoon.
A light passing shower cannot be ruled out, but generally drier
conditions and breezy northwest winds can be expected the
remainder of the day. Thus predominate VFR conditions are
forecast. Patchy fog is a possibility overnight at MRB/CHO, but
given the drier air filtering in to the area, have left out of
the forecast at this time.

VFR conditions will persist Wed-Thu as high pressure builds
over the region, delivering clear skies and no threat of
precipitation. Northerly breezes at 10-15 knots Wednesday will
slacken and remain at less than 10 knots Wednesday night
through Thursday night.

VFR conditions expected Friday and Friday night. A cold front will
push into parts of our region Saturday and Saturday night that could
bring a few showers or a storm. Winds southwest around 10 knots
Friday and Friday night. Winds southwest becoming north around 10
knots.

&&

.MARINE...
A frontal boundary is crossing the waters this afternoon. A
broken line of light showers and isolated thunderstorms have
resulted, which could bring locally gusty winds with any
stronger activity. Gusty northwesterly winds will prevail behind
the boundary, and continue into Wednesday morning, thus a SCA
remains in effect. Winds will abate Wednesday afternoon/evening
as high pressure settles over the waters, persisting through
Thursday night. This will bring a return to sub SCA conditions.

No marine hazards expected Friday through Saturday night. Winds
southwest 10 to 15 knots Friday and Friday night. Winds becoming
northerly at 10 to 15 knots Saturday and Saturday night.

&&

.HYDROLOGY...
River flooding is ongoing along some of our river basins.
Please refer to the latest River Flood Watches and Warnings for
additional information.

&&

.TIDES/COASTAL FLOODING...
Northwesterly flow in the wake of a frontal passage will
promote falling tidal anomalies through tonight, thus coastal
flooding is not anticipated the next several days.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ025.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ530-
     531-535-536-538-539.
     Small Craft Advisory until noon EDT Wednesday for ANZ533-534-
     537-541>543.
     Small Craft Advisory until noon EDT Wednesday for ANZ532-540.

&&

SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...KLW
AVIATION...BKF/KLW
MARINE...BKF/KLW
HYDROLOGY...BKF
TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, Sep 18, 3:56 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
456 PM EDT Tue Sep 18 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-192100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
456 PM EDT Tue Sep 18 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-192100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
456 PM EDT Tue Sep 18 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Please refer to the latest River Flood Watches and Warnings for
the latest on main stem river flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Main stem river flooding may persist into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
September 18, 4:54 PM EST to September 20, 12:35 AM EST
Where
Jefferson County, 0.59 mi ENE of Meyerstown to 1.99 mi NNW of Millville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.202, -77.859

The water level along the Shenandoah River at Milleville surpassed the flood stage of 10 feet, cresting at 13.5 feet on September 19th at 5:15 AM.

Water reached the river access at Wagon Trail Place near Harpers Ferry, and completely covered the parking lot of the lower boat ramp at Millville Dam. Portions of the Cool Spring Battlefield were also flooded.

A small portion of Wilt Road (County Road 9/8) was flooded. Water also flowed over Millville Dam.

Parts of Bloomery Road and John Rissler Road were flooded near Bloomery, West Virginia. Once these roads flood, access to homes is impaired. Moulton Park and the Millville boat launch were also flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788117.